Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Child suffering with vitiligo. Prescribe with Omnacortil. Safe to take steriods?

User rating for this question
Answered by

Practicing since : 2003
Answered : 345 Questions
Hi Doctor, My son who 8.5 years old and is suffering with Vitiligo. Doctor pesrcribed him Omnacortil Tab 5mg, three table , twice a week. Is it safe for my son to take steriods in such an early age?


Posted Sun, 20 Oct 2013 in Skin Hair and Nails
Answered by Dr. Kruti 1 hour later

Thanks for posting your query.

I can understand your concern.

We treat vitiligo with oral steroids depending on the extent of the vitiligo, i.e how widespread it is and how fast is it progressing. After seeing these parameters, we decide whether to give oral steroids or not.

Please could you provide this information to me.

Above answer was peer-reviewed by
Follow-up: Child suffering with vitiligo. Prescribe with Omnacortil. Safe to take steriods? 17 minutes later
Hi Doctor,

Thanks for the response.
About an year back, it started from side of big toe of left foot and whereever the wound or cut marks are there like nee, elbow etc. about few months back it the white patches started appearing on both the hands. Even his lips are now changing colour littlebit. We have observed some dots like white patces also on arms.
I have now attached doctor's prescription herewith for your referance.


Answered by Dr. Kruti 18 hours later

Thanks for your reply.

I can understand your concern.

The history that you have provided indicates that your son has a rapidly progressive lip tip vitiligo. This is an indication for oral steroids. However, since he is a child it should not be given daily but in a pulse dose, the same way the doctor has suggested on Sat, Sun.

It should not be given on a long term basis, only as much as required according to your doctor's recommendation, under his supervision and it should not be abruptly stopped.

Hope I have answered your query.

Please let me know if I can address any other concern for you.

Take care.

Above answer was peer-reviewed by
Follow-up: Child suffering with vitiligo. Prescribe with Omnacortil. Safe to take steriods? 3 hours later
Hi Doctor,

Thanks a lot for addressing my concern.
Just wanted to ask if there is any other line of treatment avoiding steroids, even if it long term or expensive

Warm regards

Answered by Dr. Kruti 30 hours later

Thanks for your reply.

The treatment for progressive vitiligo is oral steroids. The application of steroid cream is useful for mainly localized vitiligo. In case of your son, the vitiligo is spread over many areas. Hence the ideal treatment is oral steroids.

Since he is a child, administering it daily is not advisable but a pulse dose would be beneficial. It is really important to take treatment only under the supervision of your doctor so that the lesions can be observed and the side effects can be monitored.

Vitiligo is restricted to the loss of skin color and does not affect the patient in any other way, however the psychosocial impact of it is tremendous and hence treatment is sought. Treating vitiligo is not an easy task and the treatment may not be always effective. However, with proper treatment repigmentation of the lesions can be achieved.

You could discuss the use of pimecrolimus cream for the treatment with your doctor. It is found that is effective in the treatment.

Hope I have answered all your queries.

Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor